No smilies, no avatars, no flashing gifs. Just discuss the issues of the day, from last night's telly via football to science or philosophy.
Started by yumyum on Jul 10, 2020 7:47:36 PM
Statins

I had annual bloods done this week and the doc has booked a phone appointment for Monday to talk about my cholesterol levels. He touched on them last year, mentioned statins and I said I would prefer not to take them. He didn't push it then but the fact the receptionist mentioned the C word makes me think that statins are now going to be inevitable.

My ex took them for two years and having been someone who went running every day prior to taking them, he ended up unable to even walk without some degree of discomfort and certainly no more running.

I've just done a search on here and have seen them mentioned by some of you here and there. I guess I want positive feedback to make me think they won't be so bad. I'm already on bp meds (Lisinopril). Are statins really as awful as the bad press they get?

Previous
|
Next
|
Top
|
Bottom
mazylou - 10 Jul 2020 20:02:23 (#1 of 98)

I used to take statins, and they had similar effects to what you describe. If your gp suggests it, ask what your risk is over the next ten years. My new gp said it was marginally beneficial, because I was low risk. Obviously, if you’re high risk, different story.

I stopped taking statins four years ago, the long term effects are still a factor.

sympforthedevil - 10 Jul 2020 20:05:27 (#2 of 98)

I take them and haven't suffered from any side-effects that I've noticed.

Having said that, I don't bother taking them everyday like I'm supposed to, and don't have any real confidence that they're effectively doing much to reduce my cholesterol level. I kind of take them as a formal exercise since they don't affect me badly.

fogsake - 10 Jul 2020 20:06:31 (#3 of 98)

I've been taking them for more than a decade. I didn't know they had a bad press.

Arjuna - 10 Jul 2020 20:11:21 (#4 of 98)

I have regular checkups my diabetes and every time I am recommended statins simply because they put all the numbers into an equation and I fall into an at risk group. This is mainly because by virtue of simply having diabetes the risk is deemed to have almost doubled. I noted that this does not take into account that my diabetes is in remission and queried that with my doctor. I do not take medication for my diabetes but was being advised that I may need statins. I always say no and the doctor was fine with it but the practice even sent me a letter asking to sign a piece of paper to say I had been offered them and it seems to come up again and again.

It is not the statins I object to, it's the robo-diagnosis that keeps recurring from the system even though I agreed with the doctor to treat my diabetes and related conditions purely with diet and exercise.

yumyum - 10 Jul 2020 20:12:48 (#5 of 98)

Mazy, last year he said my risk was 14% and I guess it’s going to be higher now.

The thing is that I like and trust my doc. I see him a lot at work. He’s a good GP and If he really thinks I should take them - he persuaded a reluctant me to take bp meds - I am wavering towards doing so. It’s not death I fear (if I don’t take them) but a stroke.

PaperRustler - 10 Jul 2020 20:17:05 (#6 of 98)

I was so achey and rheumaticky on statins that I only took them for a couple of months, and then revamped my diet instead. I just eat more fruit and vegetables, and a little less dairy, meat and chocolate (although I still eat some). It brought my cholesterol down to within a normal range. Is that worth a try? It doesn't need to be miserable.

StammtischMentality - 10 Jul 2020 20:19:20 (#7 of 98)

The muscle pain and fatigue is a well known side effect. Generally known as rhabdomyolosis. It’s very unpleasant. They have also been shown to improve mortality. The number of of people who get rhabdo is way way less than the number of lives saved by them. If you get it is undoubtably horrible, but so is dying of cardiovascular disease.

The problem being you can’t really identify at the start of treatment if you are going to be someone who gets rhabdo, or someone whose life it saves. But on average the benefits clearly outweigh the risks.

yumyum - 10 Jul 2020 20:21:49 (#8 of 98)

I’m not a very fit person and already have slightly achy legs.

Arjuna - 10 Jul 2020 20:27:05 (#9 of 98)

But on average the benefits clearly outweigh the risks.

This is certainly true but I was struck by how quickly they recommend them when lifestyle improvements are still an option.

StammtischMentality - 10 Jul 2020 20:30:44 (#10 of 98)

That’s the QOF for you

https://www.nice.org.uk/standards-and-indicators/qofindicators?categories=3888&page=
1

yumyum - 10 Jul 2020 20:30:45 (#11 of 98)

I could do a lot more health wise such as resume the exercise I used to do. The trouble is that I don’t.

JennyRad - 10 Jul 2020 20:34:03 (#12 of 98)

Speculating wildly, I suspect that the reason they light on medication rather than lifestyle so rapidly is that so many of us, like YY, are more likely to comply with medication than lifestyle changes.

It would be better if the lifestyle changes - and indeed the medication - could be supported better. If a relevant professional checked in by phone regularly, for example, both compliance with the medication and lifestyle changes might continue better. But the funds aren't there for that.

AdonisBlue - 10 Jul 2020 20:56:43 (#13 of 98)

I had sky high cholesterol that is not changed by diet. As do 50% of those with high cholesterol.

The first statins they put me on, atorvastatin, brought it down from 7 to under 5 and improved the lipid ratio but caused severe muscle cramps. So I did some research, a lot of research.

Basically lipophilic statins like atorvastatin are very effective but accumulate within the fats in your muscles until they cause cramps and wasting. It's amazing how little the consultant knew about this. He was just of the attitude - you just have to live with the side effects. Do not accept this you don't have to.

I discharged myself from the hospital consultant and worked with my wonderful GP. Google statin lipophilicity and side effects, look for a comparative chart showing the relative lipophilicity of statins. Try the ones with low lipophilicity.

You will probably have to go through a a few (which means a lot of blood tests) until you find one that lowers your cholesterol to targets and has no side effects. I tried atorvastatin, simvastatin, fluvastatin with no luck. Then finally I tried rosuvastatin and bang, zero side effects and cholesterol below 5 with great ratios. My GP couldnt believe it.

It takes time but do your own research and be prepared to try lots. Those with side effects are those who dare not question their consultants or GPs.

yumyum - 10 Jul 2020 20:58:57 (#14 of 98)

I might read out some of your post to him actually.

AdonisBlue - 10 Jul 2020 21:02:55 (#15 of 98)

Please do. It took me years of fighting consultants, research and blood tests and it's nice to know I can help others. Don't assume rosuvastatin will work for him, but definitely keep trying new types. I have a brilliant GP who respects me and just let me get on with it. He would ask which statin I'd like him to prescribe and then sign then prescription.

I have hypercholesterolaemia, which is the type of high cholesterol you inherit and is completely unrelated to diet or exercise.

yumyum - 10 Jul 2020 21:04:43 (#16 of 98)

He let me try a few different BP meds with me going back fortnight after fortnight asking for something else. I’m fine on Lisinopril, even though lots of others are not happy taking it.

slicey - 10 Jul 2020 21:09:26 (#17 of 98)

The muscle pain and fatigue is a well known side effect. Generally known as rhabdomyolosis.

Rhabdomyolosis is a serious, but very rare, side effect of statins. It's a medical emergency and generally requires immediate hospitalisation and treatment with intravenous fluids.

At least that's what I was told by my GP when he prescribed them and later by my endocrinologist when I talked to her about my muscle spasms (which turned out to be neurological).

AdonisBlue - 10 Jul 2020 21:10:08 (#18 of 98)

What angered me most about the consultant was he basically said you either take the atorvastatin and tolerate the severe muscle cramps or you have a stroke/heart attack. He wouldn't even consider trying different ones as atorvastatin is the most potent.

Discharging myself was the best thing I did. But I'm incredibly lucky to have a GP who respects me.

slicey - 10 Jul 2020 21:17:28 (#19 of 98)

That’s appalling. My GP basically said try this one if doesn’t agree with you we can try another one.

AdonisBlue - 10 Jul 2020 21:21:24 (#20 of 98)

The consultant was blinkered and target led. So he wanted to get my cholesterol below 4.5 to tick a performance target box. There's no box for side effects so they don't matter. It's a highly rated cardio unit too, but it made me wonder what highly rated means and how it's achieved.

Previous
|
Next
|
Top
|
Bottom
Check Subscriptions
|
Home » Advice